Hail, Sioux
- When
- June 4, 9:09 PM CST
- Where
- Sioux County, 3 mi NW of Ireton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.000, -96.367
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 4, 3:30 PM CST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 PM CDT SAT JUN 4 2005 .DISCUSSION... A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK. THERE WILL AT LEAST A COUPLE OF CHANCE FOR SEVERE WEATHER WITH THE GREATEST THREAT POSSIBLE IN THE MIDDLE OF THE WEEK. FOR TONIGHT...CWA IS CURRENTLY BETWEEN WAVES. THIS HAS ALLOWED SUBSIDENCE TO SET UP AND TO ALLOW THE SRN HALF OF THE AREA TO BECOME PARTLY CLOUDY. HOWEVER...AS SEEN BY BOTH KOMA SOUNDING AND A TAMDAR SOUNDING FROM KSUX AT 20Z...THERE HAS BEEN SO MUCH LATENT HEAT WARMING THAT LAPSE RATES REMAIN NEARLY MOIST ADIABATIC. THIS HAS RESULTED IN LITTLE AVAILABLE ENERGY FOR PARCELS TO ACCELERATE. IN ADDITION...SOUTHWEST FLOW AT SURFACE HAS LIMITED THE LOW LEVEL SHEAR WHILE MIDLEVEL SPEED SHEAR REMAINS FAILRY IMPRESSIVE. DO STILL BELIEVE SOME SEVERE WEATHER IS POSSIBLE...ESPECIALLY IF SURFACE FLOW CAN BACK TO SOUTH OR SSE...BUT THE LOW LAPSE RATES MEAN THAT SEVERE WEATHER WILL BE RELATIVELY ISOLATED AND LIKELY JUST MARGINALLY SEVERE HAIL OF DIME TO QUARTER. NONETHELESS...VERY STORNG WAVE MOVING EAST WILL INTERACT WITH SURFACE FRONT IN CENTRAL NEBRASKA AND SOUTH DAKOTA. EXPECT THAT THIS CONVECTION WILL MOVE NORTHEAST INTO SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS IA AND MN. WHILE LAPSE RATES ARE LIMITING SEVERE CHANCES...THIS IS STILL A GOOD SET UP FOR HEAVY RAIN ESPECIALLY WITH A SLOW MOVING FRONT. DO NOT EXPECT AS WIDESPREAD HEAVY RAIN AS PAST TWO DAYS AS CONVECTION IN KS WILL CUT OFF DEEPER MOISTURE BUT LOCAL AMOUNTS TO TWO INCHES ARE STILL POSSIBLE. WITH CREEKS AND SMALL STREAMS NEAR BANKFULL AROUND YKN...WILL CONTINUE FLASH FLOOD WATCH. LATE TONIGHT AND SUNDAY STRONG UPPER WAVE WILL MOVE ACROSS THE AREA. WITH MOIST ADIABATIC LAPSE RATES...EXPECT THAT DESPITE A LACK OF A STRONG BOUNDARY...A LARGE AREA OF SHOWERS WITH ISOL TSRA WILL MOVE FROM WEST TO EAST DURING THE DAY. HAVE RAISE POPS TO LIKELY OVER MUCH OF THE AREA. RAINFALL AMOUNTS WILL NOT BE MUCH BUT IT WILL BE ANOTHER DAMP DAY ACROSS MUCH OF THE REGION. WHILE TEMPS WILL START WARM IN THE ERN CWA AHEAD OF THE FRONT...THICK CLOUDS ARE RAIN WILL REALLY PREVENT TEMPS MUCH AND KEPT MAXES 60S AND 70S. IN THE FAR WRN CWA...WHERE THERE WILL BE MORE SUN...DID KEEP MAXES AROUND 80. WEAK SFC RIDGE MOVES ACROSS THE AREA ON SUNDAY NIGHT. WINDS WILL REALLY DROP OFF AND TEMPS SHOULD FALL INTO THE 50S. WITH AMPLE LOW LEVEL MOISTURE THERE IS A REAL FOG THREAT ACROSS MUCH OF THE CWA...ESP BETWEEN THE JAMES AND BIG SIOUX VALLEY. DID NOT ADD TO GRIDS TODAY BUT MAY NEED TO ON SUBSEQUENT UPDATES. ON MONDAY...SURFACE WARM FRONT MOVES ACROSS THE CWA. HOWEVER...WITH UPPER LEVEL RIDGING...DO NOT EXPECT ANY PRECIPITATION. INSTEAD WITH RAPID BURNOFF OF FOG EXPECTED...TEMPS WILL REALLY WARM. EXPECT THAT TEMPS WILL REACH 90 FOR THE FIRST TIME FOR MUCH OF THE AREA WITH 80S EVERYWHERE ELSE. THE COOLEST TEMPS WILL BE IN SW MN WHICH WILL REMAIN NORTH OF THE WARM FRONT. THE FIRST SHORTWAVE WILL MOVE ACROSS THE WRN DAKOTAS MONDAY NIGHT. WITH LOW LEVEL JET SETTING OVERNIGHT...EXPECT CONVECTION TO DEVELOP ACROSS WRN NORTH DAKOTA AND SPREAD SOUTHEAST TOWARD SW MN. IT WILL BE A RACE BETWEEN CAP BUILDING OVER SOUTH DAKOTA AND THE MOISTURE COMING NORTH AT 850 MB. BELIEVE THAT IN SW MN...THE MOISTURE MAY WIN AND THERE COULD BE SCATTERED CONVECTION IN SW MN. CONVECTION WILL END TUE MORNING. THE NAM IS OVERDOING MORNING CONVECTION AND BRINGING SURFACE SOUTH FAR TOO QUICKLY. INSTEAD EXPECT THE SURFACE WARM FRONT TO HANG ALONG OR NORTH OF I90. WITH A STRONG CAP IN PLACE...EXPECT THAT CONVECTION WILL BE SUPPRESSED MUCH OF THE AFTERNOON. THEN A STRONG WAVE MOVES AROUND THE TROUGH DURING THE LATE AFTERNOON. WITH GOOD SHEAR AND LAPSE RATES OF 8 C/KM...SCT TSRA SHOULD DEVELOP LATE AFTERNOON. THERE WILL BE A THREAT OF ORGANIZED SEVERE WEATHER IF PATTERN DEVELOPS AS SHOWN. CONVECTION WILL MOVE EAST OF THE AREA ON TUE NIGHT AND THEN COLD FRONT WILL MOVE ACROSS ON WEDNESDAY. THIS IS MORE IN LINE WITH ECMWF AND CANADIAN THAN GFS WHICH IS MUCH FASTER THAN EVEN THE 00Z ENSEMBLES. AFTER THE FRONT MOVES BY...THURSDAY SHOULD BE DRY AND NEAR NORMAL TEMPERATURES. MOISTURE RETURNS ON FRIDAY AND SATURDAY. DID KEEP CHC OF TSRA OF FRI AND FRIDAY AS THE WARM FRONT MOVES NORTH AND THEN ANOTHER CHC ON SATURDAY IN THE WRN CWA AS THE COLD FRONT APPROACHES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH THROUGH 100 AM CDT SDZ050-SDZ063>066-SDZ068>071. MN...NONE. IA...FLOOD WATCH THROUGH 100 AM CDT IAZ001-012-020-031. NE...FLOOD WATCH THROUGH 100 AM CDT NEZ013-014. && SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT SAT JUN 04 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT SAT JUN 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS DECREASING OR ENDING FOR A FEW HOURS THIS AFTERNOON WILL ALLOWING A LITTLE SUN TO COME OUT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON...ESPECIALLY ALONG THE MISSOURI RIVER AREA...THEN DEVELOP OR SPREAD TO THE NORTH AND NORTHEAST. THE THREAT OF DAMAGING WINDS AND HAIL WILL BE MAINLY ALONG AND SOUTHEAST OF A BROOKINGS TO PICKSTOWN LINE. THE GREATEST THREAT OF SEVERE STORMS...INCLUDING POSSIBLE TORNADOES...WILL BE OVER NORTHWEST IOWA...AND OVER FAR SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX FALLS TO YANKTON LINE FLOODING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE AREAS OF HEAVY RAIN AFTER THEY REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. RAINFALL OF 1 TO 3 INCHES...WITH ISOLATED AREAS OF EVEN HEAVIER RAIN...COULD DEVELOP. SUCH RAINFALL AMOUNTS ON SATURATED GROUND COULD PRODUCE LOCAL FLOODING OF URBAN AREAS...SMALL STREAMS...AND OTHER LOW AREAS. THE FLOOD THREAT WILL BE MAINLY IN SOUTHEAST SOUTH DAKOTA SOUTH OF INTERSTATE 90...NORTHWEST IOWA NEAR THE MISSOURI AND BIG SIOUX RIVERS...AND FAR NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS SHOULD DEVELOP BY TUESDAY NIGHT. CONSIDERABLE MOISTURE AND INSTABILITY SHOULD BE AVAILABLE WITH THIS SYSTEM...SO ANY THUNDERSTORMS COULD BECOME SEVERE...ESPECIALLY IN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 2 W VERMILLION 42.78N 96.97W
06/04/2005 0.75 INCH CLAY SD TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 1 NE MECKLING 42.85N 97.06W
06/04/2005 0.75 INCH CLAY SD TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 1 SE MECKLING 42.83N 97.06W
06/04/2005 1.75 INCH CLAY SD TRAINED SPOTTER
0929 PM HAIL 1 S WAKONDA 42.99N 97.11W
06/04/2005 1.00 INCH CLAY SD TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 7 NW ELK POINT 42.75N 96.78W
06/04/2005 0.75 INCH UNION SD TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TORNADO 15 S ALCESTER 42.81N 96.63W
06/04/2005 UNION SD TRAINED SPOTTER
TORNADO SEEN RISING AND LOWERING
&&
PSThe Sioux Falls radar (KFSD), 72 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
2 hail. Local standard time, as filed.
Large hail, driven by 45 mph winds, caused an unknown amount of damage to vehicles, windows, and crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457644, 5457645.